Drug Enforcement Administration Warns of Fentanyl Exposure

Accidental exposure to fentanyl increasingly common as the opioid epidemic thrives.

The US Drug Enforcement Administration (DEA) recently released a warning to law enforcement and first responders regarding the dangers of handling fentanyl, highlighting the hazards of the drug.

The DEA issued a video message and a briefing guide for first responders, which includes testimony from police officers who have been exposed to small amounts of fentanyl. One of the police detectives who appeared in the video recounted how it felt, as though his body was shutting down after being accidentally exposed to the drug.

“Fentanyl is deadly,” Chuck Rosenberg, acting administrator of the DEA, said in the video. “Exposure to an amount equivalent to a few grains of sand can kill you. You can be in grave danger even if you unintentionally come into contact with fentanyl.”

Rosenberg warns that exposure to an amount fentanyl can result in overdose and death.

In March 2015, the DEA issued an alert that fentanyl is a threat to public health and safety. The drug has been largely incorporated into illicit drugs, including heroin, and has driven the opioid epidemic, according to the DEA. Over the past 3 years, fentanyl has been linked to thousands of overdoses and deaths, the DEA noted.

Since fentanyl is up to 50 times more potent than heroin, it is extremely dangerous for anyone who comes in contact with it. This presents a challenge for law enforcement and first responders.

“The opioid epidemic nationwide has caused havoc and heartbreak for our children, friends and neighbors,” said Rod Rosenstein, deputy attorney general at the DEA. “Any fentanyl exposure can kill innocent law enforcement, first responders, and the public. As we continue to fight this epidemic, it is critical that we provide every tool necessary to educate the public and law enforcement about the dangers of fentanyl and its deadly consequences.”

Fentanyl can be absorbed by the body through injection, oral ingestion, contact with mucous membranes, inhalation, and through the skin. Since fentanyl can be disguised in other drugs, this poses a significant risk of accidental overdose.

For law enforcement and first responders, accidental exposure to fentanyl can happen during undercover operations, during the execution of search warrants, and processing drug or non-drug evidence, according to the DEA.

“Due to the high potency of fentanyl and fentanyl‐related substances, exposure to small quantities can cause serious negative health effects, respiratory depression, and even death,” the DEA wrote.

The DEA cautions that law enforcement officers should not handle or field test any substances that may contain fentanyl due to concerns of accidental overdose. The administration also warns that K-9 handlers should we aware that police dogs are at risk of fentanyl exposure, according to the report.

“Something that looks like heroin could be pure fentanyl—assume the worst,” Rosenberg said. “Don’t touch these substances or their wrappings without the proper personal protective equipment.”

Although these guidelines are recommended for first responders, the warning underscores the issue of fentanyl and how it can pose harm to the general public.